Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 47, NWS Austin/San Antonio, TX

April 3, 2020Atascosa County, Frio County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2020, 9:20 PM CDT for Atascosa County, Frio County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2020, 9:20 PM CDT (02:20 UTC)
Expired
Apr 3, 2020, 9:55 PM CDT
In force
35 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Atascosa County, TX, Frio County, TX

The radar

The Austin/San Antonio radar (KEWX), 115 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2020-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2020-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1259 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

566 
WUUS54 KEWX 040220
SVREWX
TXC013-163-040315-
/O.NEW.KEWX.SV.W.0047.200404T0220Z-200404T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
920 PM CDT Fri Apr 3 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  East central Frio County in south central Texas...
  Southwestern Atascosa County in south central Texas...

* Until 1015 PM CDT.

* At 920 PM CDT, a severe thunderstorm was located over Goldfinch, or
  9 miles west of Charlotte, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pleasanton, Jourdanton, Charlotte, Christine, Goldfinch, Schattel,
  Coughran, Dobrowolski and Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2881 9895 2897 9896 2901 9840 2873 9839
TIME...MOT...LOC 0220Z 267DEG 24KT 2890 9886 

HAIL...1.00IN
WIND...60MPH
 
$$

AAT
2 follow-up statements
775 
WWUS54 KEWX 040245
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
945 PM CDT Fri Apr 3 2020

TXC163-040254-
/O.CAN.KEWX.SV.W.0047.000000T0000Z-200404T0315Z/
Frio TX-
945 PM CDT Fri Apr 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FRIO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 2879 9880 2898 9880 2901 9840 2873 9839
TIME...MOT...LOC 0244Z 267DEG 24KT 2891 9867 

$$

TXC013-040315-
/O.CON.KEWX.SV.W.0047.000000T0000Z-200404T0315Z/
Atascosa TX-
945 PM CDT Fri Apr 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN ATASCOSA COUNTY...

At 944 PM CDT, a severe thunderstorm was located near Charlotte,
moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pleasanton, Jourdanton, Charlotte, Christine, Coughran, Dobrowolski
and Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2879 9880 2898 9880 2901 9840 2873 9839
TIME...MOT...LOC 0244Z 267DEG 24KT 2891 9867 

HAIL...1.00IN
WIND...<50MPH
 
$$

AAT
236 
WWUS54 KEWX 040255
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
955 PM CDT Fri Apr 3 2020

TXC013-040304-
/O.CAN.KEWX.SV.W.0047.000000T0000Z-200404T0315Z/
Atascosa TX-
955 PM CDT Fri Apr 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ATASCOSA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 2879 9880 2898 9880 2901 9840 2873 9839
TIME...MOT...LOC 0254Z 267DEG 24KT 2891 9859 

$$

AAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 8:33 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 3, 8:33 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
833 PM CDT Fri Apr 3 2020

.UPDATE...
Showers and thunderstorms have gradually waned with the passage of
the shallow strong cold front. Have allowed Severe Thunderstorm Watch
79 to expire on schedule at 01Z/8PM CDT as the airmass has stabilized
somewhat. However, cannot rule out a strong storm or two in the next
couple of hours. As another mid level impulse approaches, showers
will redevelop later tonight into Saturday morning with only isolated
thunderstorms possible due to weak elevated instability. The threat
of heavy rains and flash flooding has ended for tonight allowing the
Flash Flood Watch to be cancelled. However, earlier heavy rains up to
4 inches have caused a number of streams to rise. A few of these may
briefly approach bankfull before rapidly decreasing later this
evening. There is a possibility of heavier rains on Saturday that
may cause some minor flooding in areas that received heavy rains
today. Only other changes were to re-establish trends to
temperatures, dewpoints, and winds for tonight.

&&

.AVIATION...
In the wake of the frontal passage, IFR CIGs have set in at KSAT,
KSSF, and KAUS with MVFR CIGs at KDRT. CIGs will gradually lower to
LIFR at all sites late evening into early overnight that will linger
through Saturday as periods of SHRA and ISOLD TSRA wane this evening
and redevelop late tonight into Saturday. Northerly winds of 7 to 15
KTs will prevail with a few gusts up to 20 KTs.

&&

.PREV DISCUSSION... /ISSUED 618 PM CDT Fri Apr 3 2020/

UPDATE...
Have continued to trim counties from Severe Thunderstorm Watch 79 as
the threat for strong to severe storms has ended for the Hill Country
to I-35 from New Braunfels to the north. For now will continue the
Watch through 8 PM for those counties not previous cleared.

PREV DISCUSSION... /ISSUED 521 PM CDT Fri Apr 3 2020/

UPDATE...
Strong to severe storms and heavy rains have moved out of Edwards,
Real, and Val Verde counties and are not expected for the remainder
of tonight. Have removed those counties from the Severe Thunderstorm
and Flash Flood Watches. Remainder of the counties under those
Watches continues, although will likely cancel some counties in later
forecasts.

PREV DISCUSSION... /ISSUED 157 PM CDT Fri Apr 3 2020/

SHORT TERM (Tonight through Saturday Night)...
The strong April cold front is entering our northern counties at this
time with the upper 50s already reported in Llano County. Ahead of
this frontal boundary, there have been some breaks in the clouds
which has allowed temperatures to warm up into the lower to middle
70s. Based on the latest SPC mesoanalysis, there is about 1500-2500
J/kg of MLCAPE available with minimal CIN in place. This should
allow for some strong updrafts as storms continue to develop along
and ahead of the front. In addition, deep layer shear is also
sufficient for some rotation which will help increase severe chances
across the area. The main risks for any severe weather will be large
hail and possible wind gusts for any updrafts rooted in the boundary
layer ahead of the cold front. Flow in the 5-7kft range is weak on
the latest Vad-Wind Profiles which should help limit tornadic
potential, but an isolated tornado is possible, especially along the
front.

In addition to the severe chances, heavy rainfall will also be
possible with precipitable water values up to 1.7" which is quite
high for this time of year. One storm out in Val Verde County has
already put down about 2 inches of rain in an hour. In addition,
activity is developing closer to the I35 corridor. With a slower
moving front eventually catching up to the warm-sector precip some
mergers could lead to more efficient rainfall producers. This could
lead to the Flash Flood Warnings later today and tonight. Issued a
Flash Flood Watch for the Central CWA where the threat of flash
flooding would be highest. WPC has upgraded most of the area to a
slight risk on the latest Excessive Rain Outlook and this seems
reasonable. The Coastal Plains counties are still in drought and
therefore, the threat of flash flooding is lower.

Things behind the front tonight should be drier than previously
thought once the front does move south of the region. Lowered the
PoPs a little for the overnight period, but not quite as low as the
new guidance suggests. The main story by morning will be the colder
air behind the front. Currently temperatures, are in the 40s north of
our CWA and we should see temps in the 50s and possibly 40s rather
quickly behind the front. Lowered the temperatures for tonight a bit
further with lows in the morning in the 40s/50s.

A cool day is expected on Saturday with highs only reaching the 50s
for most locations. Another disturbance embedded in the westerly flow
aloft will spark off additional showers and storms behind the front.
This activity is not expected to be severe, but will bring another
round of decent rainfall to the area. There could be some additional
issues of low-lying areas with possible rises in creeks, streams, and
rivers. Rainfall chances will then diminish again Saturday night with
lows back in the 40s/50s.

LONG TERM (Sunday through Friday)...
Periods of rain are expected through mid-week, but not everyone is
likely to receive rain each day. Highs will warm back up into the 80s
for most locations on Tuesday. The drying trend will be short-lived
with rain chances increasing once again on Thursday and Friday as the
next storm system moves into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              45  54  52  70  63 /  40  70  40  50  40
Austin Bergstrom Intl Airport  46  53  52  71  62 /  50  70  40  50  40
New Braunfels Muni Airport     51  55  53  71  62 /  60  80  40  50  30
Burnet Muni Airport            44  51  50  67  60 /  30  70  30  50  30
Del Rio Intl Airport           56  59  57  75  64 /  60  70  20  40  30
Georgetown Muni Airport        44  51  50  70  62 /  40  70  40  50  40
Hondo Muni Airport             51  60  55  73  63 /  60  80  30  50  30
San Marcos Muni Airport        47  54  52  71  62 /  60  70  40  50  30
La Grange - Fayette Regional   49  56  53  75  64 /  80  80  40  50  30
San Antonio Intl Airport       51  57  54  71  64 /  60  80  40  50  30
Stinson Muni Airport           52  59  57  72  64 /  60  80  30  50  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...04
Long-Term...Treadway
Hazardous weather outlook, Apr 3, 4:13 AM CDT, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
413 AM CDT Fri Apr 3 2020

TXZ171>173-183>194-202>209-217>225-228-040915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
413 AM CDT Fri Apr 3 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and thunderstorms are expected across South
Central Texas this afternoon and evening. A few storms could
become severe, producing large hail and damaging winds gusts. In
addition, some pockets of heavy rainfall are possible, which could
lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional showers and storms are possible on Saturday. Some
pockets of heavier rainfall could occur Saturday, leading to flash
flooding. The wet and unstable weather pattern continues into next
week, thus the potential for localized flooding may continue.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any reports of severe weather and
flooding to the National Weather Service.

In the hours before

Special weather statement, Apr 3, 5:17 PM CDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
517 PM CDT Fri Apr 3 2020

TXZ217-228-032315-
Maverick TX-Dimmit TX-
517 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAVERICK AND
SOUTHWESTERN DIMMIT COUNTIES UNTIL 615 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of El Indio, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Asherton.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2831 10025 2844 10025 2850 9974 2827 9974
TIME...MOT...LOC 2217Z 270DEG 22KT 2838 10016

BMW
Special weather statement, Apr 3, 5:28 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
528 PM CDT Fri Apr 3 2020

TXZ208-223-032315-
Caldwell TX-Gonzales TX-
528 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CALDWELL AND
NORTHEASTERN GONZALES COUNTIES UNTIL 615 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palmeto State Park, or 8 miles southeast of Luling, moving east at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gonzales, Luling, Waelder, Palmeto State Park, Little New York,
Ottine, Nickle, McNeil, Dilworth and Thompsonville.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Texas.

LAT...LON 2949 9721 2952 9763 2969 9763 2971 9721
      2969 9720
TIME...MOT...LOC 2228Z 270DEG 22KT 2961 9755

BMW
Local storm report, Apr 3, 6:30 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 PM CDT FRI APR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 NW MARTINDALE         29.86N 97.87W
04/03/2020                   CALDWELL           TX   PUBLIC

            DOWNED POWER LINES AND BROKEN POWER POLES.

&&

EW
Special weather statement, Apr 3, 8:28 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
828 PM CDT Fri Apr 3 2020

TXZ228-040230-
Dimmit TX-
828 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
930 PM CDT...

At 828 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gilson Groves, or 20 miles south of Carrizo Springs, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chaparral Wildlife Management Area, Gilson Groves, Catarina and
Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2831 9983 2840 9940 2836 9939 2821 9940
      2820 9949 2820 9981
TIME...MOT...LOC 0128Z 263DEG 19KT 2824 9974

AAT
Special weather statement, Apr 3, 8:31 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
831 PM CDT Fri Apr 3 2020

TXZ219-040215-
Frio TX-
831 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRIO COUNTY UNTIL 915 PM
CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bluff, or 7 miles west of Pearsall, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pearsall, North Pearsall, Moore, Goldfinch, Derby, Bigfoot, Schattel,
Bluff and Three Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2877 9929 2902 9929 2906 9881 2871 9881
TIME...MOT...LOC 0131Z 270DEG 21KT 2890 9921

AAT
Special weather statement, Apr 3, 9:13 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
913 PM CDT Fri Apr 3 2020

TXZ219-220-040300-
Frio TX-Atascosa TX-
913 PM CDT Fri Apr 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FRIO AND WEST
CENTRAL ATASCOSA COUNTIES UNTIL 1000 PM CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goldfinch, or 11 miles east of Pearsall, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pleasanton, Jourdanton, Charlotte, Christine, Goldfinch, Schattel,
Dobrowolski, Amphion and Three Oaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2883 9899 2898 9899 2903 9842 2876 9841
TIME...MOT...LOC 0213Z 267DEG 25KT 2890 9891

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:16 PM CDTAreal Flood AdvisoryEWXDeWitt, Fayette, Gonzales, Lavaca3 hr
Apr 3, 7:17 PM CDTAreal Flood AdvisoryEWXKarnes3 hr
Apr 3, 8:28 PM CDTSpecial Weather StatementEWXDimmit62 min
Apr 3, 8:31 PM CDTSpecial Weather StatementEWXFrio44 min
Apr 3, 9:13 PM CDTSpecial Weather StatementEWXAtascosa47 min
Apr 3, 9:56 PM CDTSpecial Weather StatementEWXAtascosa64 min
Apr 4, 7:27 AM CDTAreal Flood AdvisoryEWXGillespie3 hr
Apr 4, 10:17 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde3 hr
Apr 4, 11:01 AM CDTAreal Flood AdvisoryEWXBexar, Caldwell, Comal, Fayette, Gonzales, Guadalupe and 1 more6 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.